Georgia, 2005

Hail and Damaging Wind in Georgia, August 5, 2005

August 5, 2005 · NWS FFC · 4 events in 4 counties and zones

2 lightning, 1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$301,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 5, 2:40 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 5, 2:40 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EDT FRI AUG 5 2005

.SHORT TERM...CWA REMAINS IN AREA OF WEAK TROUGHING ALOFT...WITH
SERIES OF WEAK VORT MAXES MOVING THROUGH. LOW PRESSURE AREA IN
NORTHERN GULF BECOMING MORE DEFINED DURING THE NEXT 48 HOURS...AND
THIS SHOULD HELP BRING DEEPER MOISTURE BACK NORTHWARD ACROSS THE CWA
FOR THE WEEKEND. ALSO...FRONT ACROSS THE OHIO VALLEY SHOULD SINK
SOUTHWARD INTO TENNESSEE ON SATURDAY...BUT SHOULD REMAIN NORTH OF
OUR CWA. HAVE INCREASED POPS IN THE SHORT TERM...WITH THE HIGHEST
POPS DURING THE AFTERNOON AND EVENING HOURS. ALSO...HAVE TWEAKED
HIGH TEMPERATURES DOWN A BIT DUE TO MORE CONVECTION AND CLOUD
COVER.

.LONG TERM...UPPER LOW WEAKENS DURING THE FIRST OF THE WEEK...AS
UPPER RIDGE BUILDS WESTWARD ACROSS THE SOUTHEAST. WILL TREND TOWARD
WARMER TEMPERATURES AGAIN AND A MORE DIURNAL PATTERN. HAVE LEFT
CHANCE OR SLIGHT CHANCE POPS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         72  88  73  86 /  30  40  30  40
ATHENS          72  89  71  88 /  30  40  30  30
GAINESVILLE     70  87  69  86 /  30  40  30  30
ROME            71  90  71  89 /  30  40  40  40
COLUMBUS        72  88  72  89 /  40  50  30  50
MACON           72  89  73  89 /  30  40  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

99/41
Hazardous weather outlook, Aug 5, 4:00 AM EST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT FRI AUG 5 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-060900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS EXPECTED OVER NORTH GEORGIA
   THIS AFTERNOON AND EVENING...

.SYNOPSIS...
A WEAK SURFACE PRESSURE PATTERN WILL CONTINUE OVER THE AREA THROUGH
TONIGHT. A SURFACE TROUGH WILL DEVELOP OVER THE APPALACHIANS AND
ACROSS NORTH GEORGIA DURING THE DAY.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
DOWNBURST WINDS AND POSSIBLY LARGE HAIL. FREQUENT LIGHTNING AND
HEAVY RAIN CAN BE EXPECTED WITH ANY STORMS. THE BEST LOCATION FOR
SEVERE THUNDERSTORMS WILL BE ATLANTA AND ATHENS NORTH. HOWEVER
SCATTERED THUNDERSTORMS CAN BE EXPECTED ANYWHERE OVER THE AREA. THE
BEST TIME FOR THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING.
HOWEVER...YOU CAN NOT RULE OUT THUNDERSTORMS BEFORE NOON.

.DISCUSSION...
THE AIRMASS OVER THE AREA IS UNSTABLE AND WILL BECOME MORE UNSTABLE
WITH DAYTIME HEATING. CAPES OF 2000 TO 3000 CAN BE EXPECTED OVER
NORTH GEORGIA WITH LIFTED INDICES OF MINUS 8. THE AIRMASS WILL BE
LESS UNSTABLE OVER CENTRAL GEORGIA. WEAK UPPER LEVEL DYNAMICS AND
VERTICAL WIND SHEAR WILL INHIBIT THE DEVELOPMENT OF MANY SEVERE
STORMS.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE STORMS...SPOTTER ACTIVATION
IS NOT EXPECTED AT THIS TIME.

.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Local storm report, Aug 5, 9:40 AM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1040 AM EDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND DMG     EAST POINT              33.67N 84.47W
08/05/2005                   FULTON             GA   NWS EMPLOYEE

            TWO LARGE TREES DOWN AT ARROWOOD DRIVE...AND ANOTHER TWO
            LARGE TREES DOWN AT BRANCHWOOD DRIVE NEAR THE KINGSTON
            INTERSECTION. TREES WENT DOWN BETWEEN 0000 AND 0100.

&&

LEG
Special weather statement, Aug 5, 1:45 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EDT FRI AUG 5 2005

GAZ031-032-051915-

245 PM EDT FRI AUG 5 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS AND FREQUENT
LIGHTNING IN PAULDING AND COBB COUNTIES UNTIL 315 PM EDT...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF NEW HOPE...MOVING WEST AT 10
MPH. OTHER STRONG STORMS WERE LOCATED 2 MILES NORTH OF AUSTELL AND
JUST NORTH OF SANDY SPRINGS.

LIGHTNING DETECTION SYSTEMS HAVE ALSO INDICATED FREQUENT
CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS
AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 5, 2:25 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
325 PM EDT FRI AUG 5 2005

GAZ030-031-043-052000-
325 PM EDT FRI AUG 5 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS AND FREQUENT
LIGHTNING IN DOUGLAS...PAULDING AND EASTERN POLK COUNTIES UNTIL 400
PM EDT...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF YORKVILLE...MOVING WEST AT
10 MPH. OTHER STRONG STORMS WERE LOCATED NEAR BRASWELL AND 4 MILES
NORTH OF DOUGLASVILLE.

LIGHTNING DETECTION SYSTEMS HAVE ALSO INDICATED FREQUENT
CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS
AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 5, 2:57 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
357 PM EDT FRI AUG 5 2005

GAZ033-034-052030-
357 PM EDT FRI AUG 5 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS...PEA SIZED HAIL
AND FREQUENT LIGHTNING IN GWINNETT AND NORTHERN FULTON COUNTIES
UNTIL 430 PM EDT...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DACULA...MOVING WEST AT 10 MPH. ANOTHER
STRONG STORM WAS LOCATED 1 MILE EAST OF DULUTH.

LIGHTNING DETECTION SYSTEMS HAVE ALSO INDICATED FREQUENT
CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS
AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

The radar

The Atlanta radar (KFFC), 76 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
August 5, 3:10 PM EST
Where
Fulton County, 4 mi WSW of Warsaw
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
34.000, -84.267

The public reported that four large 80-foot tall trees were down near the Fulton-DeKalb county border and the Chattahoochee River.

Lightning, Gwinnett

When
August 5, 3:30 PM EST
Where
Gwinnett County, Norcross
Property damage
$150,000
Reported by
GOVT OFFICIAL
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

The Gwinnett Daily Post of Lawrenceville reported that lightning struck a home on Crooked Creek Road in the Norcross area setting the structure on fire. The home suffered extensive damage. One tree was also down in the area from thunderstorm winds.

Lightning, Barrow

When
August 5, 6:15 PM EST to 6:20 PM EST
Where
Barrow County, Bethlehem
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
33.993, -83.713 (the zone’s center; the record gives no point)

The Barrow County News reported that twp lightning strikes resulted in damage to private property. A home was struck by lightning on Courtyard Circle and caught fire. Just a few minutes later, a barn and a recreational vehicle were struck by lightning on Harrison Mill Road and burned.

Hail, White

When
August 5, 6:30 PM EST to 6:50 PM EST
Where
White County, 5 mi S of Cleveland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.533, -83.750

Several reports of hail ranging in size from pennies to quarters were received from the public in the far southern parts of White county south and southwest of Cleveland, including along U.S. Highway 129.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475426, 5475427, 5475429, 5475428.